Texas, 2011

Hail in Texas, September 29, 2011

September 29, 2011 · NWS LCH · 2 events in 2 counties and zones

An approaching cold front helped produce severe thunderstorms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An approaching cold front helped produce severe thunderstorms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 29, 11:30 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 29, 11:30 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1230 PM CDT THU SEP 29 2011

.DISCUSSION...
FOR THE 29/18Z TAF ISSUANCE.

&&

.AVIATION...
ATMOSPHERE SEEMS TO BE LESS MOIST AND NOT QUITE AS UNSTABLE AS
THIS TIME YESTERDAY. STILL WITH SOME DAYTIME HEATING AND LEFT OVER
OUTFLOW BOUNDARIES...ISOLATED SHOWERS OR STORMS WILL HAVE A CHANCE
TO DEVELOP DURING THE AFTERNOON SO WILL INCLUDE CB IN CLOUD GROUPS
UNTIL ABOUT 30/01Z. A COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA VERY LATE TONIGHT AND EARLY FRIDAY MORNING WITH NORTHERLY
WINDS INCREASING BETWEEN 30/12Z AND 30/14Z. MAY BE SOME PATCHY FOG
AT SOUTHERN TAF SITES WITH BRIEF MVFR VISIBILITY RESTRICTIONS
DURING THE OVERNIGHT BEFORE THE FRONT MOVES THROUGH.

RUA

&&

.PREV DISCUSSION... /ISSUED 1117 AM CDT THU SEP 29 2011/

DISCUSSION...
DIFFUSE NNW TO SSE ORIENTED STATIONARY FRONT EXTENDS ACROSS C AND
SC LA...WITH DEWPTS IN THE UPPER 60S EAST OF THE BOUNDARY...WITH
LOWER 70S TO THE WEST. CURRENT RADAR SHOWS DISSIPATING SHRA/TSRA
OVER COASTAL SC LA AND ADJACENT VERMILION ANS ATCHAFALAYA BAYS.
WITH THE BOUNDARY EXPECTED TO REMAIN ACROSS THE REGION...ISO SHRA/TSRA
CAN BE EXPECTED ACROSS THE REGION...WITH SCT SHRA/TSRA OVER THE
COASTAL PARISHES AND ADJACENT COASTAL WATERS. FOR TEMPERATURES...BUMPED
UP AFTERNOON HIGHS A COUPLE OF DEGREES...EXPECTING MID 90S ALONG
AND NORTH OF I-10...WITH UPPER 90S OVER INLAND SE TX ACROSS
TYLER...NORTHERN JASPER & NEWTON COUNTIES. UPDATES ALREADY OUT.

DML

PREV DISCUSSION... /ISSUED 303 AM CDT THU SEP 29 2011/

DISCUSSION...PERSISTENT CLUSTER OF STORMS OVER LOWER ACADIANA HAVE
BEEN SLOWLY DISSIPATING DURING THE OVERNIGHT HOURS.  SCATTERED TO
NUMEROUS STORMS HAD DEVELOPED ON WEDNESDAY EVENING ACROSS MUCH OF
SOUTHWEST LOUISIANA BUT DISSIPATED DURING THE EVENING.  MAIN
FORECAST ISSUE WILL BE DETERMINING THE POSITION OF QUASI-STATIONARY
BOUNDARY ESPECIALLY LATER TODAY.  FOR NOW...WILL FORECAST LOW CHANCE
POPS FOR AREA MOST OF AREA TODAY...SLIGHTLY HIGHER POPS OVER LOWER
ACADIANA.  MODELS ARE IN CONSENSUS BRINGING A SECOND FRONT THROUGH
THE AREA ON FRIDAY.  THIS WILL BRING DRIER AIR TO THE REGION
BEGINNING FRIDAY WITH SEASONABLY MILD DAYS AND COOL NIGHTS EXPECTED
THROUGH THE WEEKEND AND CONTINUING THROUGH EARLY NEXT WEEK. HIGH
PRESSURE OVER THE EASTERN U.S. WILL PERSIST THROUGH MUCH OF NEXT
WEEK. THIS WILL BRING A TRANSITION TO EASTERLY FLOW AND SLOW
MODERATION IN TEMPERATURES. MOISTURE RETURN WITH EASTERLY FLOW MAY
BECOME SIGNIFICANT ENOUGH FOR SOME SHOWERS BY THE MIDDLE OR LATER
PART OF NEXT WEEK. FOR NOW...WILL KEEP POPS OUT OF FORECAST FOR
NEXT WEEK.

MARINE...SURGE OF DRIER AIR ON FRIDAY WILL LIKELY INCREASE WINDS
OFFSHORE.  THINK SCEC CONDITIONS ARE LIKELY FROM FRIDAY INTO
SATURDAY WITH LOW END SCA CONDITIONS POSSIBLE. MODERATE EASTERLY
FLOW IS EXPECTED EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  94  69  87  56  81 /  20  20  20  10  10
KBPT  95  70  88  59  81 /  20  20  20  10  10
KAEX  96  64  86  53  80 /  20  20  10  10  10
KLFT  94  68  87  55  80 /  20  20  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 29, 3:16 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
416 AM CDT THU SEP 29 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-300930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
416 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. MOST OF THE
ACTIVITY WILL BE ALONG AND SOUTH A OF FRONTAL BOUNDARY THAT WILL
HOVER OVER SOUTHERN LOUISIANA. MORE NUMEROUS STORMS MAY DEVELOP
ESPECIALLY ALONG THE I10 CORRIDOR AND COASTAL PARISHES OF
SOUTHWEST AND SOUTH CENTRAL LOUISIANA. THE CHANCE FOR SEVERE
WEATHER REMAINS LOW. HOWEVER...A FEW STORMS MAY APPROACH SEVERE
LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER HAZARDS. LOCALIZED HEAVY RAIN AND FREQUENT LIGHTNING WILL
BE LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND COLD FRONT WILL MOVE THROUGH AREA ON FRIDAY. DRIER AND
COOLER WEATHER IS EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK.

OVER THE COASTAL WATERS...MODERATE TO STRONG OFFSHORE WINDS WILL
DEVELOP IN THE WAKE OF THE FRONT LATE FRIDAY...ALONG WITH BUILDING
SEAS. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 29, 12:52 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
152 PM CDT THU SEP 29 2011

TXZ201-291930-
HARDIN TX-
152 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN COUNTY UNTIL 230 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF KOUNTZE...MOVING
SOUTHEAST AT 5 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  ALONG HIGHWAY 69 BETWEEN KOUNTZE AND LUMBERTON THROUGH 2:15 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3047 9413 3018 9426 3027 9440 3052 9435

RUA
Special weather statement, Sep 29, 1:30 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
230 PM CDT THU SEP 29 2011

TXZ201-215-292015-
HARDIN TX-JEFFERSON TX-
230 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND JEFFERSON COUNTIES
UNTIL 315 PM CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTH CENTRAL HARDIN
COUNTY...ABOUT 5 MILES WEST OF LUMBERTON...MOVING SOUTHEAST AT 10
MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  SOUR LAKE AND BEVIL OAKS AT 250 PM

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING...PEA
TO NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3031 9428 3016 9417 3011 9445 3011 9446
      3024 9451

RUA
Local storm report, Sep 29, 1:46 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
246 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             4 NE SOUR LAKE          30.18N 94.36W
09/29/2011  E0.50 INCH       HARDIN             TX   PUBLIC

            HAIL REPORTED IN THE PINERIDGE AREA.

&&

MOGGED
Special weather statement, Sep 29, 1:52 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
252 PM CDT THU SEP 29 2011

TXZ215-216-292030-
JEFFERSON TX-ORANGE TX-
252 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND ORANGE COUNTIES
UNTIL 330 PM CDT...

AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF ORANGEFIELD...MOVING
SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ORANGEFIELD AND ORANGE BY 315 PM...
  BRIDGE CITY BY 325 PM...

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2994 9389 3010 9395 3018 9378 3005 9372

RUA
Special weather statement, Sep 29, 1:54 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 PM CDT THU SEP 29 2011

TXZ180-292045-
TYLER TX-
254 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR TYLER COUNTY UNTIL 345 PM CDT...

AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF IVANHOE...MOVING SOUTHEAST
AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  IVANHOE BY 305 PM...
  HILLISTER BY 325 PM...

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3064 9424 3054 9453 3064 9457 3075 9435

RUA

The radar

The Houston radar (KHGX), 104 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hardin

When
September 29, 1:54 PM CST
Where
Hardin County, 3.84 mi ENE of Sour Lake
Measured
1 in hail
Reported by
Public
Coordinates
30.150, -94.340

Hail, Jefferson

When
September 29, 2:45 PM CST
Where
Jefferson County, Port Arthur
Measured
1 in hail
Reported by
Public
Coordinates
29.900, -93.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348539, 348540.